Alert archive / Nevada / Flash Flood Warnings in 2000

Flash Flood Warning 3, NWS Las Vegas, NV

August 16, 2000Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2000, 3:32 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 16, 2000, 3:32 PM PDT (22:32 UTC)
Expired
Aug 16, 2000, 5:30 PM PDT
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mohave County, AZ, Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2000-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2000-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 162237
FFWVEF
AZC015-NVC003-170030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM PDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATIONS...COTTONWOOD COVE...
  WILLOW BEACH...SEARCHLIGHT...CAL NEV ARI

* UNTIL 530 PM PDT (530 PM MST)

* AT 332 PM PDT (332 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE
  EL DORADO MOUNTAINS. REMOTE GAGES AND RADAR ESTIMATES INDICATE AS
  MUCH AS ONE-INCH OF RAIN MAY FALL IN 30 MINUTES OR LESS.

THE STRONGEST STORMS ARE MOVING DOWN CANYON TOWARD COTTONWOOD COVE.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF WASHES
AND NARROW CANYONS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND
MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK
HIGHER GROUND.

LAT...LON 3550 11517 3522 11489 3536 11460 3592 11464

NNNN


s

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:22 AM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 10:22 AM PDT, 5 hours 10 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 AM PDT WED AUG 16 2000

SYNOPSIS...MONSOON MOISTURE WILL CONTINUE OVER SOUTHERN NEVADA AND
PARTS OF SOUTHEASTERN CALIFORNIA AS HIGH PRESSURE CONTINUES OVER THE
REGION. THE THREAT OF AFTERNOON THUNDERSTORMS WILL CONTINUE...
ESPECIALLY OVER NORTHWEST ARIZONA AND SOUTHEAST NEVADA. TEMPERATURES
WILL BE NEAR NORMAL OR EVEN SLIGHTLY BELOW NORMAL THROUGH THE END OF
THE WEEK.

DISCUSSION...
SATELLITE TRENDS SHOWED THE MOISTURE BOUNDARY GRADUALLY SHIFTING
SEWD IN RESPONSE TO TROUGH PASSING TO OUR N. MODELS INDICATED THAT
THE "MONSOON BOUNDARY" WILL RETREAT A BIT FURTHER THIS AFTERNOON...
WITH THE BEST THREAT OF CONVECTION ENDING UP ROUGHLY E OF A LINE
FROM THE NERN CORNER OF LINCOLN COUNTY TO KDRA TO KDAG. THIS AREA
WILL REMAIN THE MOST MOIST AND UNSTABLE WITH THE LATEST MODELS ALSO
DEVELOPING AN H5 VORT LOBE OVER ROUGHLY THIS SAME REGION THIS
AFTERNOON. IN ADDITION...FLOW ALOFT OVER FAR SRN NV HAS BECOME MORE
DIFFLUENT AND WAS ALSO LOCATED UNDER A GENERAL STRETCHING/SHEAR
ZONE.

PRIMARY CONCERN IS THE POTENTIAL FOR ORGANIZED CONVECTION THIS
AFTERNOON OVER LINCOLN...CLARK...AND ERN SAN BERNARDINO COUNTIES.
STEERING FLOW REMAINED QUITE WEAK...WITH PWAT VALUES OF AN INCH OR
GREATER. THEREFORE IF CONVECTION DOES BECOME ORGANIZED...THE RISK OF
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING...WILL INCREASE.
WILL PROBABLY NEED TO UPDATE THE FORECAST TO HIGHLIGHT POTENTIAL FOR
HEAVY RAIN OVER THE SERN PART OF THE CWA...AND TO DECREASE AREAL
THREAT OF THUNDERSTORMS OVER THE NW PORTION. ALSO...I AM CONSIDERING
ISSUING A BHAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON.

.LAS...NONE.

In the hours before

Special weather statement, Aug 16, 11:16 AM PDT, 4 hours 16 minutes before
AZZ001>003-036-CAZ028-029-NVZ015>022-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1116 AM PDT WED AUG 16 2000

...ISOLATED THUNDERSTORMS WITH HEAVY RAINFALL EXPECTED OVER
PORTIONS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN TODAY...

THE AIR MASS OVER MUCH OF THE AREA REMAINED QUITE WET AND UNSTABLE.
THUS ISOLATED STRONG THUNDERSTORMS ARE LIKELY TO FORM THIS
AFTERNOON...CONTINUING INTO THIS EVENING. ADDITIONALLY...THE WINDS
ALOFT WERE RATHER LIGHT...THEREFORE ANY STRONG STORMS THAT DO FORM
WILL BE SLOW MOVERS. THE SLOW MOVEMENT OF THE THUNDERSTORMS WILL
INCREASE THE RISK OF HEAVY RAINFALL OVER A GIVEN LOCATION. IT IS
POSSIBLE THAT ISOLATED STRONG STORMS COULD PRODUCE RAINFALL RATES
OF UP TO AN INCH PER HOUR.

WHEN THUNDERSTORMS ARE OBSERVED...BE ALERT THAT THEY COULD BE
PRODUCING HEAVY RAINFALL. THUS STAY AWAY FROM LOW-LYING OR FLASH
FLOOD PRONE AREAS. ALSO STAY TUNED FOR POSSIBLE WARNINGS OR
ADVISORIES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:45 PM PDTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Nevada, 2000Flash Flood Warnings in Arizona, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.